Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2004, 2:34 PM EDT for Rockingham County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 2:34 PM EDT (18:34 UTC)
- Expired
- Jun 23, 2004, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 231834 SVRRNK NCC157-231915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 234 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 315 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STONEVILLE...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... STONEVILLE... WENTWORTH... HARRISONS CROSSROADS... OREGON HILL... LAWSONVILLE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3652 7996 3638 7999 3633 7956 3650 7954 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:40 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 23, 10:40 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1040 AM EDT WED JUN 23 2004 .SHORT TERM (THIS AFTERNOON)... TODAY/S FORECAST WITH CATEGORICAL POPS FOR ALL AREAS AT SOME POINT TODAY LOOKS RIGHT ON TRACK. WEAK SFC FRONT HAS MOVED SLIGHTLY FURTHER SOUTHEAST THIS MORNING AND IS NOW ACROSS SRN WV. A WEAK SHORT WAVE IS GENERATING A LARGE AREA OF SHOWERS THAT WILL BE MOVING ACROSS MOST OF THE NRN 2/3 OF THE CWA LATE MORNING INTO EARLY AFTERNOON. MEANWHILE...THE SERN 1/3 OF THE CWA...MAINLY NW NC AND SOUTH SIDE VA...IS GETTING SOME HEATING AND WILL BE MORE UNSTABLE WHEN THIS AREA OF SHOWERS IS MOVING IN THIS AFTERNOON- I EXPECT TO SEE THUNDERSTORMS BY THEN. THAT AREA IS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH MAINLY UNIDIRECTIONAL WINDS THAT ARE STRENGHTENING WE COULD SEE ORGANIZED LINES OF CONVECTION WITH A THREAT OF WIND DAMAGE OR HAIL. HAVE MADE SOME ADJUSTMENTS TO THE WEATHER TIMING...AND LOWERED MAX TEMPS WHERE THE PRECIP IS ALREADY OCCURRING. NO OTHER SIGNIFICANT CHANGES TO THE FCST. JJ PREVIOUS DISCUSSION BELOW SHORT TERM (THROUGH THURSDAY NIGHT)... WEAK FRONT SITUATED FROM NE KY INTO WRN WVA THE MAIN PLAYER TODAY AS IT SLOWLY FOLDS SWD INTO THE CWA THIS AFTN. LIFT ALONG THE FRONT TO BE ENHANCED BY WAVE OF LOW PRES PROGGED TO RIDE UP THE BOUNDARY LATER ON IN RESPONSE TO RIGHT REAR OF SPEED MAX PASSING THRU THE OHIO VALLEY. QUESTION IS HOW FAR S 85H FRONT WILL GET AND DEGREE OF DEEP CONVECTION ESPCLY OVER THE W WHERE FFG VALUES REMAIN RATHER LOW. BOTH ETA/GFS SUGGEST BEST LIFT/FOCUS ALONG/W OF THE WRN SLOPES EARLY ON ALONG 85H THETA-E GRADIENT...THEN JUMPING EWD TO E OF THE BLUE RIDGE THIS AFTN WHERE BETTER SHOT AT SVR WIND POTENTIAL LOOKS TO OCCUR AS WAVE/INSTAB TAKES SHAPE. APPEARS FFG ENOUGH TO HANDLE AVERAGE QPF OF ABOUT AN INCH OFF GUIDANCE BUT CONCERN WITH SHORT LINES OF TRAINING TSRA PER UNIDIRECTIONAL SW FLOW ALOFT/DIFFLUENCE ALOFT AND TROPICAL PWATS. GIVEN LOW CONFIDENCE IN ANY ONE AREA SEEING ENOUGH TO CAUSE MORE THAN LOCALIZED FLOODING...WILL OPT AGAINST A FFA TODAY AND INCLUDE HEAVY RAIN MENTION IN ZFP/SPS. OTRW POPS INCREASING FROM W TO E THRU THE AFTN WITH MOST EVENTUALLY REACHING LIKELY/CAT SCENARIO LATER. TEMPS GNRLY CLOSE TO MAV ESPCLY E WHERE SHOULD SEE SOME SUN THIS MORNING. WAVE MOVES E THIS EVENING ALLOWING FOR A QUICK SHOT OF DRY ADVECTION BEHIND COLD FRONT DROPPING S INTO THE CAROLINAS. ETA APPEARS QUITE FAST IN EJECTING SHRA OUT OF THE E AROUND MIDNGT...SO WILL CONT TO HOLD AT LEAST A LOW CHC INTO THE EARLY MORNING HOURS AFTER SOME EARLY LIKELYS SE TIER. DRIER AND SOMEWHAT LESS HUMID AIR IN STORE THU AS WEAK RIDGE SLIDES EWD BEHIND EXITING S/W EARLY THU. THINK MOST SHRA GONE BY DAYBREAK THU SO WILL PULL CHCS AND GO PARTLY/MSTLY SUNNY WITH SOME CU/CI ARND. TEMPS STILL QUITE WARM HOWEVER GIVEN DOWNSLOPE AND MORE INSOLATION ON THU. && LONG TERM (FRIDAY THROUGH TUESDAY)... UPPER TROFFINESS TO REMAIN ACTIVE EARLY ON AS DRY REPRIEVE IN SHORT ORDER AHEAD OF NEXT UPSTREAM S/W TROF AND BACKING FLOW BY FRI. THIS SHOULD AGAIN ALLOW RESIDUAL DEEP RH TO THE S TO SPILL BACK NWD FRI BEFORE NEXT COLD FRONT CATCHES UP ON SAT. ETA/CANADIAN AGAIN FASTER WITH INIT SLUG OF MOISTURE SO WILL UP/ADD POPS TO ALL ZONES FRI AND CONT CHCS FRI EVENING THRU SAT AS FRONT MOVES THRU. LOOKS LIKE SIMILAR TO THE LAST FRONT THAT RH WILL GET SHUNTED S ON SUNDAY WITH THE GFS HINTING THAT SURFACE RIDGING MAY BE ENOUGH TO HOLD POPS S INTO EARLY WEEK. SINCE THIS HAS BEEN HARD TO DO ALL SEASON...PLAN TO JUST CUT NRN ZONES BACK TO SLIGHT CHCS MON/TUE WHILE LEAVING DIURNAL COVERAGE S UNCHANGED. MAY ALSO UP TEMPS AHEAD OF THE FRONT SAT AND EARLY WEEK PENDING SUNSHINE OTRW NEAR SEASONAL LEVELS EXPECTED. && AVIATION... EXPECT CONDITIONS TO APPROACH MVFR TOWARDS DAYBREAK...WITH RNK HAVING THE BEST CHANCE OF SEEING ANY RAINFALL BY 12Z. CURRENT VFR CLOUDS WILL BE LOWERING TOWARDS MVFR BY MORNING...WITH AREAS OF PATCHY MVFR FOG ALSO BEING ENCOUNTERED. FRONTAL SYSTEM MOVING TOWARDS THE CWA WILL CONTINUE TO SPREAD MOISTURE AND LOWER CLOUDS ACROSS THE ENTIRE CWA TODAY. AREAS THAT RECEIVE RAINFALL TODAY WILL HAVE BEST CHANCE FOR MVFR FOG FORMATION AFTER 00Z TONIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 16 SHORT TERM: 16 LONG TERM: JH
Hazardous weather outlook, Jun 23, 12:21 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1221 PM EDT WED JUN 23 2004 NCZ003>006-019-020-VAZ032-043-044-058-059-240915- CASWELL-CHARLOTTE-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROCKINGHAM- STOKES-SURRY-WILKES-YADKIN- 1221 PM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING FOR THE NORTHWEST NORTH CAROLINA FOOTHILLS AND PIEDMONT... INTO SOUTH SIDE VIRGINIA. THE PRIMARY SEVERE THREAT APPEARS TO BE DAMAGING WINDS...ALTHOUGH MANY OF THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>045- 240915- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CRAIG-FLOYD-FRANKLIN-GILES- GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE- ROCKBRIDGE-SMYTH-SUMMERS-TAZEWELL-WATAUGA-WYTHE- 1221 PM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL...ARE EXPECTED THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 INCHES OR MORE PER HOUR. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
In the hours before
Special weather statement, Jun 23, 12:10 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EDT WED JUN 23 2004 NCZ003>006-019-020-VAZ032-043-044-058-059-232200- CASWELL-CHARLOTTE-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROCKINGHAM- STOKES-SURRY-WILKES-YADKIN- 1210 PM EDT WED JUN 23 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING... A COLD FRONT WILL DRIFT SLOWLY SOUTHEAST ACROSS THE AREA LATE TODAY AND INTO THE CAROLINAS OVERNIGHT. LOW PRESSURE TRACKING ALONG THE FRONT WILL COMBINE WITH HEATING TO PRODUCE THUNDERSTORMS THROUGH EARLY THIS EVENING. A FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY IN THE NORTHWEST PIEDMONT OF NORTH CAROLINA...AND INTO SOUTHSIDE VIRGINIA FROM DANVILLE TO SOUTH BOSTON LATER THIS AFTERNOON. DAMAGING WINDS SHOULD BE THE PRIMARY SEVERE WEATHER CONCERN ALTHOUGH SOME HAIL COULD OCCUR WITH THE STRONGER STORMS. IN ADDITION...TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS...WITH THE POTENTIAL TO SEE RAINFALL RATES OF BETTER THAN 2 INCHES PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. AN UPDATED STATEMENT WILL BE ISSUED BY EARLY THIS AFTERNOON. NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>045- 232200- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CRAIG-FLOYD-FRANKLIN-GILES- GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE- ROCKBRIDGE-SMYTH-SUMMERS-TAZEWELL-WATAUGA-WYTHE- 1210 PM EDT WED JUN 23 2004 ...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE THIS AFTERNOON... A SLOW MOVING COLD FRONT AND ASSOCIATED LOW PRESSURE SYSTEM WILL DRIFT SOUTHEAST THROUGH THE AREA THIS AFTERNOON BEFORE SLIDING SOUTH OF THE AREA TONIGHT. SOME OF THESE STORMS WILL TEND TO REDEVELOP ACROSS THE SAME LOCATIONS THIS AFTERNOON. RAINFALL RATES OF BETTER THAN 2 INCHES PER HOUR ARE POSSIBLE THIS AFTERNOON...ESPECIALLY ALONG AND NEAR THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THIS COULD LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Special weather statement, Jun 23, 2:23 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 223 PM EDT WED JUN 23 2004 NCZ005-006-231930- CASWELL NC-ROCKINGHAM NC- 223 PM EDT WED JUN 23 2004 AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHWEST OF STONEVILLE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT EDEN...MAYFIELD...AND BETHEL THROUGH 330 PM. YOU CAN EXPECT CLOUD TO GROUND LIGHTNING...HEAVY RAINS...AND WIND GUSTS TO 40 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR THIS AREA. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.